Florida, 2020Tornado and Damaging Winds in Florida, April 13, 2020
April 13, 2020 · NWS JAX · 4 events in 2 counties and zones
A pre-frontal squall line with embedded supercells will moved across interior southeast Georgia during the early morning hours and reached the Suwannee Valley just before daybreak. Very strong shear and instability phased across SE GA during the morning hours where there were supercells, one that produced two tornado touchdowns.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal squall line with embedded supercells will moved across interior southeast Georgia during the early morning hours and reached the Suwannee Valley just before daybreak. Very strong shear and instability phased across SE GA during the morning hours where there were supercells, one that produced two tornado touchdowns. The pre-frontal line slowed down and gradually weakened as it moved into NE Florida into the afternoon, but severe storms continued to be possible due to weakening dynamics and remaining surface based instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 13, 8:29 AM EST, 40 minutes earlier.
Area forecast discussion, Apr 13, 8:29 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
929 AM EDT Mon Apr 13 2020
...TORNADO WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST GA AND ALONG
THE I-10 CORRIDOR OF NORTHEAST FL THROUGH 11 AM TODAY...
.UPDATE...At 13z squall line resides from western Glynn County to
Central Clinch County. This line of convection will dip very
slightly south and east the next couple hours but remain fairly
stationary. The surface front lays offshore from the coastal
Georgia offshore waters to the Florida panhandle. North and west
of the squall line, the atmosphere has become more stable with
stratiform light rainfall. Ahead of this line, the atmosphere
is still very unstable in southern Charlton and southern Camden
county with CAPES near 2000 J/kg and generally 1500 J/kg between
I-10 and the GA/FL border with helicity values between 250-300
m2/s2. Severe threat is still anticipated the next couple hours
ahead of the squall line. A few storms will be capable of
producing damaging wind gusts and isold tornadoes along and just
ahead of the current squall line position.
&&
.PREV DISCUSSION [744 AM EDT]...
.NEAR TERM [Through Tonight]...
Early radar analysis shows a complex line of of numerous to widespread
showers and storms located from the srn Appalachians swd to the
wrn central FL panhandle. Model guidance shows strong kinematics
occurring in tandem with the approaching squall line with 850 mb
winds of 50-60 kt over southeast GA and the Suwannee Valley and a
strong 250 mb jet of 145 kt over s central AL and GA. Effective
helicity values of a solid 400 m2/s2 are progged by the RAP by 09z
this morning over nrn parts of our area.
Before sunrise, we expect the squall line to move into northwest
zones accompanied by a risk of damaging winds and isolated
embedded tornadoes and a tornado watch is now in effect. This
line should stay intact for several hours, producing scattered to
numerous severe weather reports as it moves fairly quickly to the
east. Timing from guidance has the line moving into coastal
southeast GA and Suwannee Valley by about 9-10 AM and then
possibly becoming a less defined by noon-early afternoon as main
dynamics associated with a shortwave trough at 500 mb shifts
north-northeast of the area. In fact, the front is shown to stall
near the state line, with storms running out ahead of it toward
Orange Springs and St Augustine but possibly weakened as low level
convergence becomes more muted. Nonetheless, a corridor of
instability, characterized by SBCAPEs 1500-2500 J/kg is expected
generally around I-10 and to the south, with a chance of storms
expected this aftn, so some severe threat is still anticipated,
even if the squall line looses is punch. If a few storms are able
to get going in the aftn again, steep lapse rates aloft and about
45-50 kt of shear will be capable of producing severe hail and
damaging wind gusts.
Tonight...the stalled frontal boundary is expected to be located
in the vicinity of the FL/GA state line southwest to over the
Apalachee Bay and into the GOMEX. A good chance for showers and
thunderstorms will continue along this feature through tonight;
however, the main forcing for convection won't be realized until
after midnight and into the predawn hours. Given increased
convergence along the front, we have likely chances 60-70 percent
toward the early morning from JAX metro area to Gainesville and
Trenton. With high moisture content and weak to moderate
instability, there is a threat of locally moderate to heavy
rainfall, which could lead to localized areas of flooding in low
lying and urban areas. We can't rule out an isolated strong to
severe storm tonight as well given adequate shear and mid level
disturbances moving northeastward over the area after midnight.
.SHORT TERM [Tuesday Through Wednesday]...
An unsettled weather pattern will continue to bring rain showers and
storms through Tuesday and Wednesday. The cold front will be nearly
stationary over NE FL on Tuesday and oriented west southwest to east
north east from the Suwannee Valley into coastal Southeast Georgia.
Some disturbances will be traversing the area in the west southwest
flow helping to generate likely showers and thunderstorms. The storm
prediction center has SE GA and NE FL in a Marginal risk for severe
weather and some isolated severe storms could form as the environment
over our region will have 1,500-2000 J/kg of MLCAPE and 40-50
knots of 0-6Km Bulk Shear. These conditions could support some
strong to severe wind gusts 40-60 mph and hail up to 1 inch in
diameter.
A second cold front will approach the southeast states Tuesday night
into Wednesday while a new wave of low pressure helps lift the old
frontal boundary northward into SE GA. With well above normal moisture
levels in place, the wave of low pressure will help to generate
additional rounds of rainfall and a chance of thunderstorms. An
isolated strong storm is possible over NE FL where more
instability will reside coupled with 0-6Km Bulk shear values near
50 knots. Potentially heavy rainfall is possible as showers and
storms could repeat over the same locations as the low and
midlevel flow remains unidirectional from the west southwest as
the front moves pushes back through the area.
High pressure behind the second cold front will push it southeast
into our area and should help kick the wave of low pressure
northeast and offshore into the Atlantic waters Wednesday night
with drier conditions behind the second front's passage overnight
into early Thursday.
Temperatures will be above normal values Tuesday with highs in
the 80s and lows in the mid to upper 60s. Temperatures will be
near normal Wednesday with highs in the upper 70s to low 80s and
lows in the mid to upper 80s over north central Florida.
.LONG TERM [Thursday Through Monday]...
On Thursday, surface high pressure to the north of the area will
push the cold front into central Florida by morning. The the high
will move to our northeast allowing the cold front to possibly
stall over central Florida. at the same time, high pressure moving
off the Atlantic coast will allow northerly winds behind the
front to quickly veer to the northeast and east. This will create
a long fetch onshore flow and allow a weak inverted trough to form
over the NE FL waters keeping a chance of rain showers in the
forecast along the coastal counties and locations east of Highway
301.
Friday and Saturday, the frontal boundary to the south of the
area will attempt to move back northward as a surface low develops
to the west of the region near the Mississippi Valley with a cold
front on its heels moving towards the southeast. As the boundary
lifts northward, additional rain chance are possible with greater
shortwave energy moving into the region on Saturday as the cold
front moves in from the northwest. Currently, the model
differences depict the enhanced lift and greater rain shower
chances beginning late Friday and again into the day Saturday with
the ECMWF delivering rain chances a bit later towards midday
Saturday. However, both models show greater chances and coverage
of showers over Central Florida.
High pressure will push the cold front into Central Florida late
Saturday into early Sunday with a lull in shower chances early in
the day before the high moves quickly northeast while a new low
pressure system develops along the Gulf coast and aids in lifting
the frontal boundary northward again as it approaches the region
from the west allowing rain chances to increase towards the
afternoon and evening hours.
Temperatures will be below normal Thursday and near normal
Friday through Sunday as unsettled weather continues over the
region.
.AVIATION...
[Through 12Z Tuesday]
SSW winds of about 12-22 kt expected through the early morning
hours with a few gusts of 27-30 knots. Winds expected to shift to
the southwest by around 14Z-15Z at near 14-24 kt and gusty, with
winds becoming 5-10 kt after 23Z tonight. Early this morning,
mostly MVFR-VFR cigs for terminals until about 13-16Z. Squall
line is from roughly Jesup, GA to about Moody AFB at 1130z. This
line move to the southeast this morning. Quickly deteriorating
conditions as the squall line is likely to reach KSSI between 13Z-
15Z and then weaken slightly as it reaches the Duval County TAF
sites between 15Z-16Z. A threat of showers and storms moving into
the GNV and SGJ TAF sites by 20Z-22Z as well. More improved cigs
by and after 20z and through the evening with VFR conditions
outside of the any scattered aftn convection. Looks as though
a slight lull in convective activity from about 20z through the
early evening but will carry at least vicinity shower/storms
through the end of the period. CIGS deteriorate again after 03z-
06z time-frame as same cold front becomes stationary with MVFR
cigs and then IFR conditions developing south of this feature
from 06z-12z.
.MARINE...
Strong southerly winds continue early this morning with SCA and
Gale warnings in effect for area waters. After sunrise,
anticipate a squall line pushing in from the west with showers
and thunderstorms moving across the area waters later this
morning. A tornado watch in effect for portions of area waters
until 11 AM. Winds relax a bit for this afternoon-evening but
elevated seas and gusty southwesterly winds are still expected.
The front will stall over the area waters on Tuesday with
additional rain and thunderstorms possible. A wave of low pressure
will develop and ride northeast along the frontal boundary
Tuesday- Wednesday bringing another round of showers and a chance
of thunderstorms. A coastal trof will set up Thursday and Friday
for isolated to widely scattered showers and breezy east-northeast
flow.
Rip currents: Rough surf and a moderate risk of rip currents and
today.
.HYDROLOGY...
Locally heavy rainfall will accompany the line of showers and
storms today, with additional rainfall expected late tonight and
into Tuesday and Wednesday. A marginal risk of excessive rainfall
anticipated from Tuesday into Wednesday, with possible localized
flooding concerns developing by midweek. Estimated rainfall
amounts through Wednesday night are in the 2-4 inch range...with
the highest totals generally north of a line from Gainesville to
St Augustine. No river flooding issues expected at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 85 60 84 62 73 / 80 20 40 50 60
SSI 82 66 79 66 75 / 80 30 70 50 70
JAX 87 67 83 68 80 / 80 60 90 40 80
SGJ 89 68 82 68 83 / 40 70 80 20 70
GNV 86 67 85 67 82 / 60 70 90 30 80
OCF 89 69 88 68 85 / 40 30 30 10 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for Coastal
Duval-Coastal Flagler-Coastal Nassau-Coastal St. Johns.
GA...High Rip Current Risk until 8 PM EDT this evening for Coastal
Camden-Coastal Glynn.
AM...Small Craft Advisory until 5 PM EDT this afternoon for Waters
from Altamaha Sound GA to Fernandina Beach FL from 20 to 60
NM-Waters from Fernandina Beach to St. Augustine FL from 20
to 60 NM-Waters from St. Augustine to Flagler Beach FL from
20 to 60 NM.
Gale Warning until 11 AM EDT this morning for Waters from
Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to
60 NM-Waters from St. Augustine to Flagler Beach FL from 20
to 60 NM.
Small Craft Advisory until 11 AM EDT this morning for Coastal
waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM.
&&In the hours before
Local storm report, Apr 13, 8:18 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
918 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM TSTM WND DMG 2 ENE ODUM 31.67N 82.00W
04/13/2020 Wayne GA PUBLIC
THERE WERE ROOF AND WINDOW DAMAGE TO A FEW BRICK AND
MORTAR HOMES NNE OF ODEM. ALSO MOBILE HOMES WERE DAMAGED
AS WELL. POWER LINES AND TREES KNOCKED DOWN. THE DAMAGE
REPORTED WAS NEAR HYMA POPPELL LOOP AND TANK ROAD.
&&
SCORDEROLocal storm report, Apr 13, 8:27 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Jacksonville FL
927 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM TSTM WND DMG 2 ENE ODUM 31.67N 82.00W
04/13/2020 Wayne GA PUBLIC
*** 8 INJ *** THERE WERE ROOF AND WINDOW DAMAGE TO A FEW
BRICK AND MORTAR HOMES NNE OF ODUM. ALSO MOBILE HOMES
WERE DAMAGED AS WELL. POWER LINES AND TREES KNOCKED DOWN.
THE DAMAGE REPORTED WAS NEAR HYMA POPPELL LOOP AND TANK
ROAD. 8 MINOR INJURIES REPORTED.
&&
NELSONLocal storm report, Apr 13, 8:47 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
947 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM TSTM WND DMG 9 NW SCREVEN 31.56N 82.14W
04/13/2020 Wayne GA EMERGENCY MNGR
APPLING COUNTY EMERGENCY MANAGEMENT REPORTS TREES DOWNED
ALONG STATE ROAD 203 AT THE WAYNE COUNTY LINE, A BUILDING
DAMAGED ALONG LAKE GRIFFIS ROAD, AND TREES DOWNED ALONG
LAKE CHAPEL ROAD NEAR THE INTERSECTION WITH DASHER ROAD.
&&
NELSONSpecial weather statement, Apr 13, 8:50 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
950 AM EDT Mon Apr 13 2020
GAZ162-163-350-364-131415-
Clinch GA-Western Charlton GA-Echols GA-Southern Ware GA-
950 AM EDT Mon Apr 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECHOLS...SOUTH
CENTRAL WARE...SOUTHEASTERN CLINCH AND WESTERN CHARLTON COUNTIES
UNTIL 1015 AM EDT...
* At 950 AM EDT, Doppler radar was tracking a strong thunderstorm
over Needmore, or near Fargo, moving east at 65 mph.
* Winds in excess of 45 mph possible with this storm.
* Locations impacted include...
Fargo, Stephen Foster State Park and Needmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
A Tornado Watch remains in effect until 1100 AM EDT for southeastern
Georgia.
LAT...LON 3061 8284 3072 8283 3085 8233 3061 8240
TIME...MOT...LOC 1350Z 253DEG 56KT 3068 8267
ENYEDI
Local storm report, Apr 13, 9:00 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1000 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM TORNADO WNW ODUM 31.67N 82.03W
04/13/2020 Wayne GA EMERGENCY MNGR
WAYNE COUNTY EMERGENCY MANAGEMENT SHARED PHOTOS OF A
HOUSE RAISED ON CINDER BLOCK FOUNDATION THAT WAS SPUN OFF
THE FOUNDATION IN ODUM. MAGNITUDE OF TORNADO WILL BE
DETERMINED BY STORM SURVEY.
&&
NELSONSpecial weather statement, Apr 13, 9:05 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1005 AM EDT Mon Apr 13 2020
FLZ023>025-124-125-GAZ154-163-165-166-264-350-364-131500-
Inland Duval FL-Baker FL-Inland Nassau FL-Coastal Nassau FL-
Coastal Duval FL-Northeastern Charlton GA-Inland Camden GA-Clinch GA-
Coastal Glynn GA-Western Charlton GA-Coastal Camden GA-
Southern Ware GA-
1005 AM EDT Mon Apr 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NASSAU...NORTHWESTERN BAKER...
NORTH CENTRAL DUVAL...CAMDEN...SOUTH CENTRAL GLYNN...SOUTHEASTERN
WARE...SOUTHEASTERN CLINCH AND CENTRAL CHARLTON COUNTIES UNTIL 1100
AM EDT...
* At 1005 AM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 8 miles
northeast of Kings Bay Base to near St. George. Movement was east
at 65 mph.
* Small hail and winds in excess of 45 mph possible with these
storms.
* Locations impacted include...
St. Marys, Kingsland, Fernandina Beach, Hilliard, Folkston,
Woodbine, Callahan, Kings Bay Base, Stephen Foster State Park and
Yulee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
A Tornado Watch remains in effect until 1100 AM EDT for northeastern
Florida...and southeastern Georgia.
LAT...LON 3079 8142 3055 8139 3044 8245 3082 8246
3106 8138
TIME...MOT...LOC 1405Z 250DEG 55KT 3084 8138 3052 8198
ENYEDITornado, Suwannee
- When
- April 13, 9:09 AM EST to 9:13 AM EST
- Where
- Suwannee County, 0.91 mi NE of Live Oak Suwane Arpt to 1.51 mi NNE of Hildreth
- Rating
- EF0
- Path length
- 3.06 mi
- Path width
- 175 yd
- Reported by
- Emergency Manager
- Coordinates
- 30.310, -83.010
An EF0 tornado with peak winds near 75 mph touched down near the Farmer's Coop in Live Oak. The tornado tracked NE with spotty damage (lifting up and touching back down) before finally lifting on the NE side of town south of the WalMart near I-10 along Highway 129. The tornado damaged three buildings near Goldkist Blvd and partially peeled back the roof of the Farmer's Coop Building. Additional wind damage occurred near Ferry Road and Houston Ave. Chicken houses were damaged.
Thunderstorm Wind, Suwannee
- When
- April 13, 9:10 AM EST
- Where
- Suwannee County, 0.91 mi NE of Live Oak Suwane Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.310, -83.010
Trees were blown down along U.S. Highway 90 west of downtown Live Oak near Goldkist Blvd.
Thunderstorm Wind, Suwannee
- When
- April 13, 9:16 AM EST
- Where
- Suwannee County, 0.91 mi SW of Live Oak
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.290, -82.990
Widespread tree and power line wind damage occurred across the county from thunderstorms.
Thunderstorm Wind, Bradford
- When
- April 13, 3:23 PM EST
- Where
- Bradford County, 3.3 mi ENE of Hampton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.890, -82.080
A tree was blown down and blocked State Road 100.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, April 13, 20206 deaths · 67 injured · $9,000 · EF4 · 70 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 20201 death · 13 injured · $100 million · EF3 · 18 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 20202 deaths · 7 injured · $40 · EF3 · 31 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 20201 death · 2 injured · $5.2 million · EF2 · 67 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 2020$536,000 · EF2 · 11 events
- Winter Weather in Texas, April 13 to 14, 20201 death · 2 injured · 1 event
- Frost and Freeze in Colorado, April 13 to 14, 2020$30 million · 2 events
- High Wind in New York, April 13, 2020$3.1 million · 59 kt wind · 17 events
- Tornadoes and Damaging Winds in Georgia, April 13, 2020$290,000 · EF1 · 39 events
- Hail and Damaging Winds in Maryland, April 13, 2020$867,000 · 1 in hail · 30 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 2020$428,000 · EF1 · 13 events
- High Wind in Connecticut, April 13, 2020$910,000 · 53 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877368, 877370, 877372, 877373.